The Annals of Statistics
- Ann. Statist.
- Volume 22, Number 3 (1994), 1517-1538.
Improving on the James-Stein Positive-Part Estimator
The purpose of this paper is to give an explicit estimator dominating the positive-part James-Stein rule. The James-Stein estimator improves on the "usual" estimator $X$ of a multivariate normal mean vector $\theta$ if the dimension $p$ of the problem is at least 3. It has been known since at least 1964 that the positive-part version of this estimator improves on the James-Stein estimator. Brown's 1971 results imply that the positive-part version is itself inadmissible although this result was assumed to be true much earlier. Explicit improvements, however, have not previously been found; indeed, 1988 results of Bock and of Brown imply that no estimator dominating the positive-part estimator exists whose unbiased estimator of risk is uniformly smaller than that of the positive-part estimator.
Ann. Statist., Volume 22, Number 3 (1994), 1517-1538.
First available in Project Euclid: 11 April 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Shao, Peter Yi-Shi; Strawderman, William E. Improving on the James-Stein Positive-Part Estimator. Ann. Statist. 22 (1994), no. 3, 1517--1538. doi:10.1214/aos/1176325640. https://projecteuclid.org/euclid.aos/1176325640